Dilantin toxicity and vegetative
depression: a report of two cases

by
Garrison SJ, Henson HK.
Baylor College of Medicine,
Department of Physical Medicine,
Methodist Hospital, Houston, TX.
Arch Phys Med Rehabil 1990 May;71(6):422-3


ABSTRACT

Dilantin toxicity has been well described and has generally been noted to include signs and symptoms of nystagmus, ataxia, nausea, and vomiting. Dilantin's depressive effects are seldom mentioned. Two patients are presented who, although stable while on the rehabilitation unit, developed vegetative signs of depression soon after discharge. Both were found to have toxic levels of Dilantin. Neither revealed the classic neurologic or gastrointestinal complaints. Although one patient had documented family and social stressors, the other had a stable home life. Both patients recovered remarkably once their Dilantin dosages were adjusted. In such patients who present with change in mood, sleeping, and eating patterns, Dilantin toxicity should be suspected. Serum blood levels should be checked, and dosage adjusted before the addition of antidepressant medication. Possible causes for Dilantin-associated depression are discussed in detail.
Options
Dilantin
Anhedonia
Melancholy
Anticonvulsants
Sodium valproate
Drugs and reward
Essential fatty acids
Evolution and emotion
PTSD and bereavement
Epilepsy and depression
How stress triggers depression
Suicide, serotonin and the HPA Axis


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family